Hey guys! I didn’t post results last week because I’m maintaining now. In the future. Forever. Henceforth posting “Yep, staying the same!” every week is probably off.
That being said….something has come up to disrupt my flow. Sort of.
As I’ve mentioned a few times in the past, I suffer from chronic migraines, have since I was in my early 20s. I’ve tried dozens of preventative regimens, I know my triggers, I have an army of pharmaceutical soldiers for when they strike, and yet still they plague me. Recently I met with my doctor yet again about on-going skirmishes in this battle and she recommended we try a new/different preventative medication, which my neurologist could prescribe.
To say I was hesitant is an understatement. All of the other things I’ve tried I had to discontinue due to
being a special snowflake side effects that made continuing either dangerous or very uncomfortable, ranging from “blacking out in the bathroom for 2-3 minutes and scaring the hell out of my husband with concomitant ambulance trip and ER visit” to “suicidal ideation” to “weird bone and joint pain.”
But. That tantalizing possibility of less pain hanging around out there makes me willing to try…just…one…more…time. So I’m crossing my fingers and hoping we only have to keep trying these drugs with off-label migraine uses until they come up with something specifically for migraines, and my hopes and fears are currently fixated on the CGRP drugs currently in human testing, making them a year or two away from being approved. But until then…
I started the new drug on Friday last week. So far I haven’t had any real problems, no depression, passing out, weird pains – so far so good. One weird thing though, that may or may not be related, is that my weight shot up about 4 pounds since I started and nothing else in my diet or exercise program has changed. That’s a thing I pay attention to. So far we’re still in “swing range” for my body, but since I weigh every day I know that to go up, up, up without any down motion over a 5 day period is not normal for my body.
That’s where the thought experiment comes in. What if weight gain is a side effect for me on this drug? So far it’s only a few pounds, but what if it continues? Obviously I can’t tell yet whether it is preventing migraines because I’ve only been on it for 5 days so far, but let’s say for the purpose of argument that it DOES work and suddenly I no longer have to get 1-3 migraines a week.
For that, yes, absolutely, 4 pounds, no problem here. Happy to trade it.
But what if this is only the beginning? How would I feel if it was 10 or 20 pounds, or, god forbid, 30 or more? What’s the cutoff to the amount I’m willing to accept for an absence of that chronic, debilitating pain? At what point do I shut it down and go back to regular migraines, and declare this yet another loser to side effect bingo?
I have to take into account how central weight management has been to me and how hard I’ve worked for it the last 13 years. Am I willing to trade all that for a reduction in agony? How much of a mental hurdle will that be for me, to know that for as long as I want to experience a pain-free existence, I’d have to maintain a weight that makes me unhappy.
I don’t have any of the answers yet, and a lot of it will depend on 1) how well this drug works vs 2) how much weight we’re talking about here. But it’s probably something I should figure out, if the results I’m seeing on my scale are going to continue in an upwards trajectory.